Illinois, 2007

Drought in Illinois, October 1 to 25, 2007

October 1 to 25, 2007 · NWS ILX · 5 events in 5 counties and zones

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Severe drought conditions developed across much of southeast Illinois during September 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health. The severe drought conditions extended into October 2007. The drought conditions eased by late October when 2 to 4 inches of rainfall fell across the drought region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1224 AM CDT MON OCT 1 2007

.DISCUSSION...
ISSUED 820 PM CDT SUN SEP 30 2007

CONVECTION AHEAD OF COLD FRONT CONTINUES TO MAKE GOOD PROGRESS
EAST THIS EVENING. 00Z ILX SOUNDING STILL QUITE DRY AND STABLE
SO THE WEAKENING TREND WE HAVE SEEN OUT NEAR THE MS RIVER WL
CONTINUE THIS EVENING. FAIRLY SIGNIFICANT UPPER LEVEL WAVE ACRS
IOWA WILL TRACK INTO WISCONSIN BY MONDAY MORNING. DIFLUENT FLOW
COUPLED WITH LOW LEVEL JET OVERNIGHT MAY TEND TO ENHANCE THE
COVERAGE OF THE SHOWERS AND THUNDERSTORMS...ESPECIALLY ACRS THE
NORTH...WHERE OUR HIGHEST POPS ARE CURRENTLY LOCATED. STRONGER
CORES MAY STILL BE ABLE TO BRING SOME GUSTY WINDS TO THE SURFACE
AS THE BAND OF CONVECTION SHIFTS NORTHEAST...ESPECIALLY ACRS
OUR WESTERN COUNTIES. CONVECTION CHANCES DECREASE FROM WEST TO
EAST AFTR MIDNIGHT AS BEST LIFT SHIFTS AWAY FROM OUR AREA. WL
SEE SOME LOWER WRAP AROUND CLOUDS PUSH INTO OUR AREA LATE TNT
INTO MONDAY MRNG ALONG WITH TEMPS SOME 10 TO 15 COOLER THAN TODAY.
CURRENT ZONES IN GOOD SHAPE THIS EVENING...AS A RESULT...NO UPDATE
WL BE NEEDED.

SMITH

&&

.AVIATION...
ISSUED 1224 AM CDT MON OCT 1 2007

MAIN ISSUE WITH TAFS IS TIMING OUT THE CONVECTION ACROSS THE
EASTERN TERMINALS... FOLLOWED BY LOWERING CIGS THROUGH THE NIGHT.
RA/TSRA SHOULD PULL OUT OF THE AREA AROUND 09Z. CIGS GENERALLY
STAYING MVFR-VFR IN THE PRECIP... WITH SHORT PERIODS OF IFR VISBYS
IN HEAVIER PRECIP. KBMI SHOWING BKN002 BUT BELIEVE THIS IS DUE TO
A PERSISTENT EQUIPMENT ERROR AS SCT-BKN 200FT SHOWED UP JUST AS
THE RAIN FIRST STARTED... AND THE TOWER SHUT DOWN FOR THE NIGHT.

NARROW CLEAR SLOT ON SATELLITE WILL LIKELY FILL IN AS THIS SYSTEM
MOVES EAST... THOUGH PIA AND SPI MAY HAVE BRIEF PERIOD OF VFR
CONDITIONS BEFORE THE WRAP-AROUND CLOUDS MOVE IN. EXPECT CIGS WILL
GENERALLY DROP TO A MIN OF AROUND 1000-1200 FT ACROSS NORTHERN
TERMINALS OVERNIGHT... AND 1800-2200 FT FARTHER SOUTH.

MODELS SUGGEST SCU LAYER WILL STICK AROUND TOMORROW IN COLD
ADVECTION REGIME AND CYCLONIC FLOW... INDICATED SLOW INCREASE IN
CIG HEIGHTS THROUGH THE AFTERNOON... WITH SCATTERING OUT OCCURRING
IN THE AFTERNOON FROM SW TO NE.

HARDIMAN

&&

.PREV DISCUSSION...
ISSUED 250 PM CDT SUN SEP 30 2007

MAIN CONCERNS ARE... THE COLD FRONT TONIGHT...AND THEN THE COLD
FRONT FOR TUESDAY NIGHT. POTENTIAL EXISTS FOR SOME ISOLATED SEVERE
WIND GUSTS WITH STORMS THIS EVENING...WITH A SLIGHTLY BETTER
CHANCE FOR SEVERE STORMS ON TUESDAY EVENING.

THE 18Z SURFACE MAP SHOWS A STRONG PRESSURE GRADIENT ACROSS
CENTRAL ILLINOIS...BETWEEN DEEPENING LOW PRESSURE CENTERED IN
EASTERN NEBRASKA...AND DRY HIGH PRESSURE OVER THE S.E. STATES. A
COLD FRONT WAS EXTENDING SOUTH OF THE LOW INTO KANSAS AND
OKLAHOMA. THE COLD FRONT WILL BECOME OUR FOCUS FOR STORMS THIS
EVENING. ALOFT...THE PATTERN WAS DOMINATED BY A PROGRESSIVE LOW
OVER CENTRAL NEBRASKA AND AN ACTIVE JET STREAM AROUND THE LOW.
STRONG HEIGHT FALLS TO THE NE OF THE LOW...INDICATE IT WILL
CONTINUE ON A TRACK TO THE NE...EVENTUALLY HELPING TO DRAG THE
COLD FRONT ACROSS CENTRAL ILLINOIS.

THE JET WILL END UP BEING A MAJOR REASON THAT ANY STORMS THAT DO
DEVELOP THIS EVENING WILL HAVE THE POTENTIAL FOR DAMAGING
DOWNBURST WINDS. FORWARD MOTION OF THE STORMS THEMSELVES MAY REACH
UP TO 50 MPH.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE 12Z ILX SOUNDING...AS WELL AS SOUNDINGS UPSTREAM...SHOW THAT
THE AIRMASS IN CENTRAL ILLINOIS WILL START OFF QUITE DRY WHEN THE
STORMS TRY TO MOVE INTO OUR CWA. AN 18Z SOUNDING OUT OF
SPRINGFIELD MISSOURI SHOWS ONLY MARGINAL MOISTENING OF THE LOW
LEVELS SO FAR. HOWEVER...THE AIRMASS IS EXPECTED TO DESTABILIZE WITH
PLENTY OF SUNSHINE...PRODUCING STEEPER LAPSE RATES. MOISTURE
POOLING AHEAD OF THE FRONT WILL BE IN A NARROW AREA...SO ANY
PRECIP EVENT WILL MOST LIKELY BE SHORT LIVED.

THE IR SATELLITE IMAGES ARE SHOWING A LINE OF COOLING CLOUD TOPS
ENTERING NW MISSOURI. DEWPOINTS ARE ABOUT 10F HIGHER THAN IN OUR
AREA...BUT A SIMILAR MOISTURE ADVECTION PATTERN IS EXPECTED IN OUR
WESTERN CWA THIS EVENING. WILL KEEP SOME LIKELY POPS WEST OF A
LINE FROM PEORIA TO JACKSONVILLE...WITH CHANCE POPS EAST TO
BLOOMINGTON TO TAYLORVILLE THROUGH MIDNIGHT.

AFTER MIDNIGHT...THE FRONT AND JET STREAKS WILL WEAKEN...AS THE
UPPER TROUGH MOVES E OF ILLINOIS. SOME SCATTERED CONVECTION IS
EXPECTED TO CONTINUE...BUT NO SEVERE STORMS ARE EXPECTED TO
DEVELOP.

ON MONDAY...WEAK HIGH PRESSURE WILL BUILD IN...BUT LOW LEVEL
MOISTURE WILL REMAIN PRETTY MUCH IN TACT. THAT WILL SET THE STAGE
FOR THE TUESDAY SYSTEM TO HAVE A BETTER CHANCE OF STRONGER
STORMS...WITH MORE SURFACE BASED CONVECTION.

SOME MODEL DIFFERENCES ARE EVIDENT WITH THE TIMING OF THE FRONT ON TUESDAY
NIGHT. THE NAM CONTINUES TO BE 6 HOURS SLOWER THAN THE GFS/ECMWF/
AND SREF. GENERALLY I TEND TO DEFAULT TO THE SLOWER SOLUTION...BUT
CONSENSUS HAS BEEN PERSISTENT FROM THE OTHER MODELS. HPC HAS GIVEN
THE NOD TO THE CONSENSUS AS WELL. THEREFORE...WILL KEEP A SOME
CHANCE POPS TUES AFTERNOON FROM GALESBURG TO JACKSONVILLE.
ELSEWHERE SHOULD REMAIN DRY.

TUESDAY EVENING WILL HAVE THE BEST CHANCE FOR STRONG STORMS...BUT
MAINLY NORTHWEST OF LINCOLN. FORECAST SOUNDINGS SHOW PLENTY OF
DIRECTIONAL AND SPEED SHEAR THROUGH THE 600 MB IN THAT AREA...WHICH
SHOULD SET THE STAGE FOR SOME ROTATING THUNDERSTORMS. SPC HAS A
SLIGHT RISK OF SEVERE WEST OF A LINE FROM BLOOMINGTON TO DECATUR.
WILL KEEP THE HIGHEST POPS TUESDAY EVENING IN OUR NW ZONES...WITH
LIKELY POPS.

AFTER MIDNIGHT TUESDAY NIGHT...ONCE AGAIN THE INSTABILITY PARAMS
AND SHEAR PROFILES CHANGE ENOUGH TO EXPECT ONLY LIMITED SEVERE
POTENTIAL. I KEPT CHANCE POPS EAST OF THE ILLINOIS RIVER...BUT
DONT EXPECT MUCH IN THE WAY OF QPF AFTER MIDNIGHT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

HIGH PRESSURE WILL REMAIN IN PLACE FROM WEDNESDAY THROUGH
SUNDAY...BUT SURFACE DEWPOINTS WILL REMAIN ON THE HIGH SIDE. ZONAL
TO SLIGHTLY SOUTHWEST FLOW ALOFT WILL KEEP ANY COOLER AND DRIER
AIR OUT OF ILLINOIS. THE NEXT FRONT IS EXPECTED TO ARRIVE ON
SATURDAY NIGHT...WITH A STRONG H3 JET ALOFT AND A 40 KT LLJ AHEAD
OF THE FRONT. I INTRODUCED CHANCE POPS EVERYWHERE ON SAT NIGHT TO
GET THE BALL ROLLING FOR THAT SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 30, 2:04 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN SEP 30 2007

ILZ027-036-040-047-049-050-011100-
CASS-FULTON-KNOX-MORGAN-SCHUYLER-SCOTT-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. THERE WILL BE A
SLIGHT RISK OF DAMAGING WINDS WITH THE STRONGER STORMS THROUGH
MIDDLE EVENING. HOWEVER...THE STORMS SHOULD WEAKEN BY 11 PM AND
MOVE OFF TO THE EAST.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THEN TONIGHTS FRONT AND THE CHANCES OF
SEVERE WEATHER MAY BE HIGHER THAN WITH TONIGHTS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ028>031-037-038-041>043-048-051>053-011100-
CHRISTIAN-DE WITT-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-PEORIA-
SANGAMON-STARK-TAZEWELL-WOODFORD-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS ON TRACK TO MOVE ACROSS ILLINOIS TONIGHT BRINGING
A BRIEF PERIOD OF THUNDERSTORMS TO THE AREA. SOME OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT. AT THIS TIME IT APPEARS THERE WILL BE MORE MOISTURE FOR
THIS SYSTEM TO WORK WITH THAN TONIGHTS COLD FRONT AND THERE WILL
BE A SLIGHT CHANCE OF DAMAGING WINDS OR LARGE HAIL AS IT MOVES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
304 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING THUNDERSTORMS INTO THE AREA LATE TONIGHT.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

BREEZY CONDITIONS SHOULD BEGIN TO DIMINISH. OVER THE NEXT FEW
HOURS OCCASIONAL GUSTS AS HIGH AS 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO IMPACT ILLINOIS ON TUESDAY
NIGHT AND WILL LIKELY BRING A PERIOD OF THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Clay

When
October 1, 12:00 AM CST to October 25, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Drought, Crawford

When
October 1, 12:00 AM CST to October 25, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Drought, Lawrence

When
October 1, 12:00 AM CST to October 25, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Drought, Richland

When
October 1, 12:00 AM CST to October 25, 11:59 PM CST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Drought, Jasper

When
October 1, 12:00 AM CST to October 25, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Other Federal Agency
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57243, 57244, 57245, 57246, 57247.